Please be aware - this information is for healthcare professionals
There are a number of situations in end of life care that are classed as emergencies. Some can be treated or reversed if identified early, however it isn’t always appropriate to do so. Some patients may decline treatment. Others who are very close to death and who wish to die at home may risk not being discharged if they’re taken to hospital for treatment.
It’s very important to talk to the patient about their treatment options. The patient must have an opportunity to discuss decisions about their care. Be aware that they may need or want a person important to them, and an interpreter or advocate present, depending on their needs. If the patient’s condition worsens and you feel it is a palliative emergency, the decision about whether to take them to hospital to attempt treatment or reversal should be discussed with them, their family and a senior professional, such as their district nurse, specialist nurse or GP.
Some patients may not wish to have active treatments for emergencies such as an obstruction of the superior vena cava blood vessel (see below). If this is the case, it is important that pain relief and other medication are prescribed in advance to manage symptoms, as death will become more imminent.
I didn’t realise that there could be emergencies in palliative or end of life care. How would I recognise one?
Below is a list of possible palliative emergencies and how to recognise the symptoms. They all require a quick response for a reasonable outcome.
This is not an exhaustive list, so you may want to refer to the other websites suggested for other types of palliative emergencies.
Superior vena cava obstruction (SVCO)
The superior vena cava is a major blood vessel that returns deoxygenated blood to the heart ready for recirculation. Due to its position in the chest cavity, it is at risk of pressure from lung tumours as they grow. When the blood flow is restricted, the pressure in the vessel increases. Signs to look for include:
- engorgement of the vessels in the neck
- purple discolouration of the face and chest
- swelling with discolouration in the arm
- feeling of fullness in the head if bending forwards
- swelling around the eyes
High doses of steroids and diuretics may alleviate symptoms. But if untreated, the condition is fatal within days. Immediate contact with the district nurse, specialist nurse or GP is necessary.
Spinal Cord Compression (SCC)
The spinal cord carries messages through nerves to all parts of the body. It is inside the spinal column, which acts as protection. If bone secondaries (metastases) collect on the spinal column, this can cause pressure on the spinal cord, stopping messages from the brain being carried to other parts of the body. In extreme cases, the person may become paralysed. Debilitation and paralysis will differ depending on where on the spine the compression occurs. Signs to look for include:
- back pain – particularly a band-like pain around the abdomen
- altered sensation in the legs eg tingling, lack of sensation in the thighs
- sudden inability to walk
- unexplained incontinence or constipation/urinary retention
- history of bone secondaries
SCC can be treated with emergency high dose steroids, radiotherapy and, sometimes, surgery. This is not always successful. The impact of a SCC can be profound and life expectancy (prognosis) is usually reduced significantly. Most acute trusts will accept a patient presenting symptoms of SCC for an immediate scan. The best point of contact for this is the on call radiologist. The first course of action is a high dose of steroids, if available. You should contact the specialist nurse or GP for advice immediately. If there is no one available to speak with, you should call an ambulance (with the patient's consent).
This is a condition where calcium leaks from the bones as a result of bone secondaries. If treated, this condition can be reversed successfully, although it is likely to reoccur. Symptoms to look out for include:
- passing large amounts of dilute urine (polyuria)
Treatment consists of rehydration and an intravenous infusion of a medication group called bisphosphonates. You may hear this being called ‘bisphos’. Some hospices will provide this treatment. You should check if the patient’s hospice (if they have one) does, as it might mean they don’t need to be admitted to hospital.
During treatment such as chemotherapy, white blood cell levels can become compromised. This can lead to a condition called neutropaenia, which is a drop in the white blood count. As white blood cells help to fight against infection, a neutropaenic patient can become septic very quickly. Symptoms to look out for include:
- general feeling of malaise
- high temperature
- febrile convulsions (in extreme cases)
- current or recent chemotherapy
If the patient develops neutropaenic sepsis they will need to be treated with intravenous antibiotics. Swift action should be taken to get them admitted to hospital. Sepsis can overrun the body very quickly if left untreated, leading to a rapid death. The patient should go to A&E immediately with any current medication, their ‘chemo card’ and a friend or relative who can provide a recent history should they lose consciousness.
Traumatic bleed/terminal haemorrhage
When a person has oesophageal, throat and/or oral disease and tumours, there is a possibility that there may be significant bleeding. Sometimes, this can lead to death. The senior team involved in the patient’s care will generally have put a plan in place to deal with serious bleeding, should it occur.
The patient and their family should have been informed about the risk of serious bleeding. If they haven’t, it’s important to discuss this with them sensitively. The idea may be scary for some people and they may decide they’d prefer to go to a hospice for end of life care.
Although the incidence of this type of haemorrhage occurring is low, it is best to plan well in advance. The patient’s GP may have prescribed a sedative to be given in case of serious bleeding, so that they are not aware of what is happening. There is not always time for this to be administered, and the event is likely to be so quick that the patient will probably be unaware. However, it can be very distressing for anyone else present. You could suggest to the patient’s family that they get some dark towels, so any serious bleeding can be soaked up without it being as obvious. Black or green is best because blood looks black on a green towel, which can be less upsetting.
Pulmonary embolus (PE) and deep vein thrombosis (DVT)
Although PE and DVT can occur at any time to anyone in certain conditions, they can be considered a palliative emergency.
Most PE occur as a result of a DVT. A DVT is a blood clot that usually presents in the leg, generally the calf area, as a painful area with redness and heat to the skin. The clot can move either as a whole or as pieces around the body and lodge in a lung as a PE. It is reported that 50% of DVTs result in a PE and between 30-40% of untreated PEs prove fatal.
Some more obvious signs of a PE are:
- breathlessness and cough
- chest pain
- haemoptosis (expectorating blood)
If you suspect that the person has either a DVT or PE, you should inform their GP, district nurse or specialist nurse immediately. There are clinical investigations available that can confirm diagnosis along with treatments. The GP will discuss with the patient and family whether these are appropriate.
What can I do if the patient or those caring for them are worried?
It is always best to discuss any fears or concerns with the senior team involved in caring for the patient. However, there are some things that you can do that may help:
- Consider whether the patient may benefit from any extra equipment. For example, a person with SVCO may be more comfortable sleeping in a sitting position – can you access a riser recliner chair?
- Talk to the patient and their family about how they are feeling. Listen and provide clear, jargon-free information.
- Support the patient in any decision making – be aware that they may not always make the decision that you are expecting.
- back to top
Who else should I talk to?
- The patient’s GP
- The specialist palliative care team
- A district nurse
Points to remember
- Be aware of possible emergencies and try to think ahead.
- It’s important to discuss any concerns about palliative emergencies with other professionals as soon as possible.
- Allow the patient and family to give reasons why or why not treatment is appropriate. Be aware that this may not be an easy conversation.
- If treatment is not appropriate, you may find you are asked questions about it by the family. Plan for this by knowing the facts.
- Support your patient and their family if they feel worried or scared. Try to provide a listening ear and fact-based information.
Print this page